Taiwanese Journal of Mathematics

A COMPLETE CLASSIFICATION OF BIFURCATION DIAGRAMS OF A $P$-LAPLACIAN DIRICHLET PROBLEM II. GENERALIZED NONLINEARITIES

Feng-Lin Wang and Shin-Hwa Wang

Full-text: Open access

Abstract

We study the bifurcation diagrams of classical positive solutions $u$ with $\lVert u \rVert_{\infty} \in (0,\infty)$ of the $p$-Laplacian Dirichlet problem $$\left\{\begin{array}{ll} \varphi_{p}(u'(x)))' + \lambda f_{q,r}(u(x)) = 0,\ \ \ -1 \lt x \lt 1, \\ u(-1) = 0 = u(1), \end{array}\right.$$ where $p \gt 1$, $\varphi_{p}(y) = |y|_{p-2}$, $(\varphi(u'))'$ is the one dimensional $p$-Laplacian, $\lambda \gt 0$ is a bifurcation parameter, and $$f_{q,r}(u) = \left\{\begin{array}{ll} \mid 1-u \mid^q,\ \ \ \textrm{if } 0 \lt u \leq 1, \\ \mid 1-u \mid^r,\ \ \ \textrm{if } u \gt 0, \end{array}\right.$$ with positive constants $q$ and $r$. We give explicit formulas of bifurcation curves of classical positive solutions on the $\left( \lambda ,\left\Vert u\right\Vert _{\infty }\right) $-plane. More importantly, for different $(p,q,r)$, we give a complete classification of all bifurcation diagrams. Hence we are able to determine the (exact) multiplicity of classical positive solutions for each $(p,q,r,\lambda )$. Our results generalize the results of Lee et,al [J. Math. Anal. Appl., 330 (2007), 276-290] with nonlinearity $f_{q,r}$ generalized from $q = r \gt 0$ to $q,r \gt 0$.

Article information

Source
Taiwanese J. Math., Volume 16, Number 4 (2012), 1265-1291.

Dates
First available in Project Euclid: 18 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.twjm/1500406735

Digital Object Identifier
doi:10.11650/twjm/1500406735

Mathematical Reviews number (MathSciNet)
MR2951139

Zentralblatt MATH identifier
1272.34023

Subjects
Primary: 34B18: Positive solutions of nonlinear boundary value problems 35B32: Bifurcation [See also 37Gxx, 37K50]

Keywords
bifurcation diagram positive solution exact multiplicity $p$-Laplacian time map

Citation

Wang, Feng-Lin; Wang, Shin-Hwa. A COMPLETE CLASSIFICATION OF BIFURCATION DIAGRAMS OF A $P$-LAPLACIAN DIRICHLET PROBLEM II. GENERALIZED NONLINEARITIES. Taiwanese J. Math. 16 (2012), no. 4, 1265--1291. doi:10.11650/twjm/1500406735. https://projecteuclid.org/euclid.twjm/1500406735


Export citation

References

  • G. Gasper and M. Rahman, Basic hypergeometric series, Cambridge University Press, Cambridge, 1990.
  • I. S. Gradshtein, I. M. Ryzhik and A. Jeffrey, Table of integrals, series, and products, Academic Press, Boston, 1994.
  • T. Laetsch, The number of solutions of a nonlinear two point boundary value problem, Indiana Univ. Math. J., 20 (1970), 1-13.
  • S.-Y. Lee, J.-Y. Liu, S.-H. Wang and C.-P. Ye, A complete classification of bifurcation diagrams of a $p$-Laplacian Dirichlet problem, J. Math. Anal. Appl., 330 $($2007$)$, 276-290.
  • S.-Y. Lee, S.-H. Wang and C.-P. Ye, Explicit necessary and sufficient conditions for the existence of a dead core solution of a $p$-Laplacian steady-state reaction-diffusion problem, Discrete Contin. Dyn. Syst. 2005, suppl., pp. 587-596.
  • P. L. Lions, On the existence of positive solutions of semilinear elliptic equations, SIAM Review, 24 (1982), 441-467.
  • H. O. Peitgen, D. Saupe and K. Schmitt, Nonlinear elliptic boundary value problems versus their finite difference approximations: numerically irrelevant solutions, J. Reine Angew. Math., 322 (1981), 74-117.
  • J. B. Seaborn, Hypergeometric functions and their applications, Texts in Applied Mathematics, Vol. 8, Springer-Verlag, New York, 1991.
  • J. Smoller and A. Wasserman, Global bifurcation of steady-state solutions, J. Differential Equations, 39 (1981), 269-290.
  • S. Zhang and J. Jin, Computation of special functions, John Wiley & Sons, New York, 1996.